Factors influencing the development of antibiotic associated diarrhea in ED patients discharged home: risk of administering IV antibiotics
Senior Scholars Program; Department of Emergency Medicine; Department of Quantitative Health Sciences
Administration, Intravenous; Administration, Oral; Adult; African Americans; Anti-Bacterial Agents; Cohort Studies; Diarrhea; *Emergency Service, Hospital; Enterocolitis, Pseudomembranous; European Continental Ancestry Group; Female; Hispanic Americans; Humans; Logistic Models; Male; Middle Aged; Multivariate Analysis; Odds Ratio; Prospective Studies; Risk Factors
Bacterial Infections and Mycoses | Emergency Medicine | Pathological Conditions, Signs and Symptoms
OBJECTIVE: Antibiotic-associated diarrhea (AAD) and Clostridium difficile infection (CDI) are well-known outcomes from antibiotic administration. Because emergency department (ED) visits frequently result in antibiotic use, we evaluated the frequency of AAD/CDI in adults treated and discharged home with new prescriptions for antibiotics to identify risk factors for acquiring AAD/CDI.
METHODS: This prospective multicenter cohort study enrolled adult patients who received antibiotics in the ED and were discharged with a new prescription for antibiotics. Antibiotic-associated diarrhea was defined as 3 or more loose stools for 2 days or more within 30 days of starting the antibiotic. C difficile infection was defined by the detection of toxin A or B within this same period. We used multivariate logistic regression to assess predictors of developing AAD.
RESULTS: We enrolled and followed 247 patients; 45 (18%) developed AAD, and 2 (1%) developed CDI. Patients who received intravenous (IV) antibiotics in the ED were more likely to develop AAD/CDI than patients who did not: 25.7% (95% confidence interval [CI], 17.4-34.0) vs 12.3% (95% CI, 6.8-17.9). Intravenous antibiotics had adjusted odds ratio of 2.73 (95% CI, 1.38-5.43), and Hispanic ethnicity had adjusted odds ratio of 3.04 (95% CI, 1.40-6.58). Both patients with CDI had received IV doses of broad-spectrum antibiotics.
CONCLUSION: Intravenous antibiotic therapy administered to ED patients before discharge was associated with higher rates of AAD and with 2 cases of CDI. Care should be taken when deciding to use broad-spectrum IV antibiotics to treat ED patients before discharge home.
DOI of Published Version
Am J Emerg Med. 2014 Oct;32(10):1195-9. doi: 10.1016/j.ajem.2014.07.015. Epub 2014 Jul 30. Link to article on publisher's site
The American journal of emergency medicine
Haran, John P.; Hayward, Gregory; Skinner, Stephen; Merritt, Chris; Hoaglin, David C.; Hibberd, Patricia L.; Lu, Shan; and Boyer, Edward W., "Factors influencing the development of antibiotic associated diarrhea in ED patients discharged home: risk of administering IV antibiotics" (2014). University of Massachusetts Medical School. Senior Scholars Program. Paper 214.